Call Us Today for a FREE CONSULTATION 205-933-1500
Jul 11 2013

Compounding Pharmacies Continue To Have Safety Issues In Some Cases

Posted in Community Service, Nursing Home, Product Liability

Pharmaceutical products contaminated with fungal meningitis can result in serious illness and sometimes fatal  infections among all members of the population, says Alabama liability attorney Keith T. Belt.

Federal inspectors have found dozens of potentially dangerous safety problems at specialized pharmacies, months after tainted steroid shots made by a Massachusetts pharmacy triggered the worst drug disaster in decades.

At a Florida company, Food and Drug Administration inspectors discovered “black particles of unknown origin” in seven vials of an injectable medicine. At other facilities, they found rust and mold in “clean rooms,” inadequate microbial testing and tears in gloves worn by technicians — lapses that raise the risk of possible lethal contamination.

The inspections, conducted between February and April, marked the first time that the FDA targeted specialized pharmacies, known as compounding pharmacies, since inspectors found filthy conditions at the New England Compounding Center (NECC), the Massachusetts pharmacy at the heart of the fungal meningitis outbreak that killed 53 people and sickened 680 others. These “priority inspections” were focused on firms that produce high-risk sterile products, a key segment of the multibillion-dollar industry that has fallen between the regulatory cracks.

FDA officials say the inspections show compounders, in many cases, are failing to ensure the safety of their products, despite months of stepped-up scrutiny from state and federal regulators, as well as consumer groups.

An unprecedented outbreak of fungal infections has been associated with injection of methylprednisolone that was contaminated with environmental molds. The index case, which prompted clinicians at Vanderbilt University to call the Tennessee Department of Health and which brought this event to national attention, was reported by Pettit et al. on October 19, 2012, at NEJM.org and in the November 29, 2012, issue of the Journal.1 We now summarize our understanding of this outbreak as of June 7, 2013.

Shortly after the Tennessee Department of Health was notified on September 18, 2012, the implicated lots were quickly identified, all centers that had received the implicated lots were alerted, and patients who had received injections from these lots were notified of the potential for fungal infection. More than 13,400 patients could have been exposed to contaminated methylprednisolone from one of the three implicated lots. The compounding pharmacy producing the drug, New England Compounding Center (NECC), was closed, and all products (not just the implicated lots) were recalled. The Centers for Disease Control and Prevention (CDC) provided timely information regarding appropriate diagnostic testing and treatment on its website (http://www.cdc.gov/Further epidemiologic studies by the Tennessee Department of Health and the CDC showed that one lot (number 06292012@26) was associated with an increased number of cases, especially when the vials that were used had been manufactured more than 50 days earlier.2,3

IDENTIFICATION OF THE MOLD

 Exserchilum rostratum

E. rostratum is a dematiaceous, or black, mold containing melanin in its cell wall. It is widely found in the environment, on plant debris, in soil, and in water.4,5 Human infection is uncommon and is usually restricted to allergic sinusitis, keratitis, and localized soft-tissue infection. In rare cases, invasive infection occurs in immunocompromised patients.

How the Outbreak Evolved

Early in the outbreak, patients had symptoms of meningitis for weeks before the diagnosis was made. Neutrophilia in cerebrospinal fluid was extreme in many cases, and complications, including basilar-artery stroke, were common. 1-3,10,11 The incubation period for patients who presented with meningitis was 1 to 4 weeks after injection. After notifying patients at risk and performing lumbar punctures as soon as even mild headache occurred, clinicians began to see patients who had milder clinical disease.

This outbreak of fungal meningitis caused by injection of contaminated methylprednisolone is in late evolution; there are now known to be more than 700 patients who have been affected. The primary pathogen is E. rostratum. It is encouraging to note that clinically apparent disease has developed in only a small percentage of exposed patients. However, among patients who have been infected, some have died, others have major complications, and some remain in chronic care or rehabilitation centers. Even some patients who are doing well in respect to symptoms caused by the infection continue to have major issues with side effects from the antifungal agents.

About Belt & Bruner, P.C.